Heart pounding, not racing

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kyev
New Member


Date Joined Aug 2014
Total Posts : 8
   Posted 8/28/2014 7:49 PM (GMT -6)   
Hello all,

I'm new to this forum and would love to hear your thoughts on my situation.

At the end of March of this year, I had a 'toxic' reaction to an herbal antifungal. I had been working with a nutritionist to resolve some stomach issues and chronic fatigue. After various tests, we found that the cause of many of my symptoms was probably an intestinal yeast overgrowth. The product that I took was a mix of several different herbs. I had no issues the first day, but on the second day I woke up around 3 am with shortness of breath, racing heart, convulsions, a few trips to the bathroom and generally felt I was going to die. The episode probably lasted a total of 10-15 minutes. I obviously stopped taking the product after that, but went downhill in the following weeks. My heart felt very weak, like I was having heart failure. I lost weight, felt terrible and couldn't work for about 1.5 months. Throughout all of it, I've been to Patient First, my GP, another GP, a cardiologist, and endocrinologist. I've had an exercise stress test, CT scan, echocardiogram, and several EKGs and tons of bloodwork. So far they haven't found anything. I'm currently taking a beta blocker to see if it reduces the forceful heartbeat that I have now developed.

My main heart symptoms are on/off pressure and pain and constant hard heartbeat to varying degrees.

Any insight would be greatly appreciated! Thank you.

JungRulz
Regular Member


Date Joined Jan 2014
Total Posts : 394
   Posted 8/30/2014 5:06 PM (GMT -6)   
Hi Kyev,

Welcome to HealingWell.

It's not likely, with all the testing you've had done, that they missed anything. The Beta Blocker should reduce your heart rate and reduce the intensity of the contractile force of the heart beating. This should help you be less aware of your heart beating. Hopefully, you are avoiding caffeine, energy drinks, some diet and cold medications. Some inhalers for asthma can cause forceful beats but should continue to be used as necessary.

The use of a Holter monitor may help, it would provide a 24 hour assessment of your EKG that can be correlated to a diary that you keep during that time. In addition, Echocardiography could assess the blood flow in the heart, the heart wall movements, and the valves in the heart.

Hope this helps.

kyev
New Member


Date Joined Aug 2014
Total Posts : 8
   Posted 8/31/2014 5:53 PM (GMT -6)   
Hi JungRulz,

Thanks for your input. Yes, I do avoid all stimulants (except occasional chocolate) and generally eat very healthy & mostly organic.

My doctor said he will send me to a cardiologist if I don't have success with the beta blocker. A Holter monitor might be the next test, so I will see about that.

My concern is that there is damage from the toxic reaction I had. Although, that would have probably been picked up from all the testing I have had? I did have an echocardiogram about 5-6 weeks ago & only thing that came up was very minor mitral regurgitation. I had high anxiety for a few months after the toxic reaction which is probably why my resting heart rate was so high (80-90 bpm). My rate is now back to what feels normal for my body (60-70 bpm), but my heartbeat is very forceful which makes things feel uncomfortable 24/7. I do work outside and have been bitten by ticks over the years, so Lyme's is another concern I have - especially with the chronic fatigue and joint popping that I also have.

JungRulz
Regular Member


Date Joined Jan 2014
Total Posts : 394
   Posted 8/31/2014 8:29 PM (GMT -6)   
I'm not a doctor, and I don't play one on T.V., but people abuse themselves in many ways and, heart wise, usually seem to pull through without complications. I have a few NIH links to people that tried to terminate themselves by injecting mercury, they were dental assistants, a few were successful, yet others, after recovering from the initial trauma, were followed up, even a few years later, and were OK. The doctor that authored the story included XRay images of the mercury distributed in the lungs, injection site, hips, etc.

www.ncbi.nlm.nih.gov/pmc/articles/PMC2890926/

I realize this has little to do with your situation, save that exposures seem to be more likely to affect metabolizing organs, such as kidneys or liver, than the heart.

If you've done research and not discovered a particular reason it would effect the heart, it's not likely it has, especially in light of the examinations and testing you've had.

Beta Blockers are excellent in reducing heart rate and force of contraction. Last December, doing an Echo Stress Test, I lasted over 5 minutes, had a heart rate in the 130's (Target rate is usually 220-age), i should have made it to 165, but the legs weren't going to last, plus I was on 12.5 mg of Atenolol twice a day, but withheld the medication that morning. This August, I had a stress only test, lasted 6 minutes, but I'm on 200 mg Acebutolol three times a day and took it that morning. My heart rate after 6 minutes was 91. That's an incredible reduction.

The Lyme is something to pursue, the reaction to the herbal substances may have been coincidental to your current symptoms. I've seen some incredible coincidences over the years.

I started to write this earlier in this post, but your heart is innervated by the parasympathetic and sympathetic nervous systems. Fight or flight reaction stimulates the sympathetic system, and the parasympathetic system is suppressed, things like digestion would be slowed. When the fear is over, the parasympathetic system slows your heart and speeds digestion. Over activation of the sympathetic system makes your heart rate higher and the force of contraction harder. Yet underactivation of the parasympathetic system can, apparently, have the same effect. From what I read, the heart's natural pacemaker would run at a rate over 100 Beats per minute, but the parasympathetic system holds the rate down by directly acting on the natural pacemaker.

How's your breathing and digestion? Normal? Just curious,

kyev
New Member


Date Joined Aug 2014
Total Posts : 8
   Posted 9/2/2014 9:12 PM (GMT -6)   
Thanks for the link to the study. I've also wondered about mercury (or other heavy metal) poisoning myself - not from direct exposure but possible contamination in the herbal supplement that I took or from the yeast die-off - which I've heard can release toxins into your bloodstream (but that may just be theory).

I had trouble breathing for several weeks after the reaction but then it went away thankfully. I occasionally feel a little out of breath but it's not a big concern of mine at this point.

There was one night several weeks after the reaction where I felt so incredibly weak, could barely talk or walk, felt like there was no blood flow to my limbs and what felt like my blood turning to acid all throughout my torso. I though I was dying. The next day I went to the doc and tested for infection but the blood cultures came back negative.

Congrats on the improvement with the recent stress test - that's huge!

I'm going to be looking at Lyme's more seriously, I have way to many of the symptoms not to. I also happened to pull a deer tick off my foot about 3 months ago, though I think I pulled it right after it attached. Soon after that I got 3 bite marks on my leg, one which developed a circular rash (not bull's eye though). I did have one Lyme test already - negative. But the testing isn't accurate I hear.

Thanks for the explanation on the sympathetic/parasympathetic nervous systems - I need to look into that more.

I've had digestive issues for a while, but if I stick to my diet and avoid my food allergies I do pretty well. Occasional bloating, pain, etc. but nothing I can't live with. A barium swallow a few years ago ruled out colitis and crohn's... just have IBS based on my symptoms.

kyev
New Member


Date Joined Aug 2014
Total Posts : 8
   Posted 11/9/2014 9:42 PM (GMT -6)   
Just a quick update,

I was recently tested for several viruses. The results came back positive or borderline for the following: Coxsackie B, Epstein Barr, and Adenovirus. It seems that when I took the anti fungal it may have triggered one or more of these viruses out of dormancy which led to my heart issues. Or the severe reaction made me more susceptible and I caught one or more of them. I'm still dealing with the heart pounding which is driving me completely nuts. I also developed tinnitus a couple months ago probably as a result of one or more of these viruses.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, June 19, 2018 10:50 AM (GMT -6)
There are a total of 2,973,214 posts in 326,068 threads.
View Active Threads


Who's Online
This forum has 160949 registered members. Please welcome our newest member, artislife18.
413 Guest(s), 11 Registered Member(s) are currently online.  Details
jazzgtrl4, Froggy88, tomhw, GoHerd92, myilah, stinknuggets, ntzguy, Sherrine, garyi, daddylonglegs, straydog